Alert archive / Colorado / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 85, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jun 21, 2008, 12:55 PM MDT for Las Animas County, Colorado. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 21, 2008, 12:55 PM MDT (18:55 UTC)
- Expired
- Jun 21, 2008, 1:44 PM MDT
- In force
- 49 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
County Las Animas County, CO
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 6.9 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 141 J/kg
- Mixed-layer CIN
- -370 J/kg
- Mixed-layer LCL
- 2264 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 232 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KPUB 211855 SVRPUB COC071-212000- /O.NEW.KPUB.SV.W.0085.080621T1855Z-080621T2000Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 1255 PM MDT SAT JUN 21 2008 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN LAS ANIMAS COUNTY IN SOUTHEAST COLORADO... * UNTIL 200 PM MDT... * AT 1251 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES NORTHWEST OF SEGUNDO...OR ABOUT 21 MILES WEST OF TRINIDAD...AND WAS MOVING TOWARD THE SOUTHEAST AT 14 MPH. * LOCATIONS IMPACTED INCLUDE... BONCARBO. SEGUNDO. COKEDALE. STONEWALL. IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST PROTECTION. LAT...LON 3700 10447 3701 10504 3720 10505 3738 10479 TIME...MOT...LOC 1855Z 323DEG 12KT 3717 10487 $$
1 follow-up statement
000 WWUS55 KPUB 211944 SVSPUB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 144 PM MDT SAT JUN 21 2008 COC071-211955- /O.CAN.KPUB.SV.W.0085.000000T0000Z-080621T2000Z/ LAS ANIMAS CO- 145 PM MDT SAT JUN 21 2008 ...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR SOUTHWESTERN LAS ANIMAS COUNTY... HAZARDOUS LIGHTNING MAY STILL BE IN THE AREA. LAT...LON 3700 10447 3701 10504 3720 10505 3738 10479 TIME...MOT...LOC 1945Z 323DEG 12KT 3704 10474 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:59 AM MDT, 8 hours 56 minutes earlier.
Area forecast discussion, Jun 21, 3:59 AM MDT, 8 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 359 AM MDT SAT JUN 21 2008 .SHORT TERM... (TODAY AND TONIGHT) CURRENTLY...STILL A FEW TSRA OVER THE FAR SOUTHEAST AS OF 0930Z...AS RATHER STRONG PV MAXIMUM DRIFTS SOUTH ACROSS THE STATE EARLY THIS MORNING. WOULD EXPECT ANY PRECIP TO EXIT THE AREA TO THE SOUTH BY 12Z...SO WILL LEAVE OUT OF MORNING FORECAST. SOME PATCHY LOW/MID CLOUDS PUSHING WESTWARD OVER THE EASTERN MOUNTAINS TOWARD THE CONTINENTAL DIVIDE...EXPECTING THESE TO DISSIPATE AFTER SUNRISE WITH ONSET OF MIXING. TODAY...IN GENERAL...SHEAR AND INSTABILITY ARE WEAKER TODAY THAN THE PAST FEW DAYS...AND WITH PV LOBE EXITING THE EASTERN PORTION OF THE STATE IN THE MORNING...UPWARD MOTION LOOKS WEAKER AS WELL. STILL ENOUGH MOISTURE/INSTABILITY FOR ISOLATED STORMS AREAWIDE...BEST CHANCES ALONG THE EASTERN MOUNTAINS AND I-25 CORRIDOR...THOUGH WITH WEAKER WINDS ALOFT...STORMS WILL BE SLOWER TO SPREAD OUT OVER THE EASTERN PLAINS LATE IN THE DAY. DIDNT TINKER TOO MUCH WITH THE ONGOING GRIDS...AS THEY HANDLE THE SCENARIO WELL. MAX TEMP GRID IS A COUPLE DEGF WARMER THAN GUIDANCE MOST AREAS...WHICH FITS THE TREND OF THE LAST COUPLE DAYS. TONIGHT...WITH LACK OF FORCING MOST CONVECTION WILL DIE OFF RATHER QUICKLY AFTER SUNSET...AND WILL GO WITH A POP FREE FORECAST AFTER 06Z AREAWIDE. ONLY MAJOR CHANGE TO GRIDS WAS TO DECREASE WINDS OVERNIGHT ACROSS THE HIGHER TERRAIN...WITH RIDGE SLOWLY NOSING INTO THE STATE LIMITING SPEEDS TO BELOW 20 KNOTS ALL AREAS. --ETP .LONG TERM... (SUNDAY THROUGH FRIDAY) ...THUNDERSTORM COVERAGE THE MAIN CONCERN FOR SUNDAY WITH POTENTIAL FOR DRY LIGHTNING MAINLY WEST OF I-25... SUNDAY...SHORTWAVE/ASSOC PV LOBE CURRENTLY OFF THE WEST COAST WILL BE MOVING ALONG NORTHERN PERIPHERY OF UPPER HIGH WITH TAIL END OF THIS FEATURE MOVING INTO WESTERN SECTIONS OF THE FCST AREA DURING THE AFTERNOON THROUGH THE OVERNIGHT HOURS. BOTH GFS/NAM INCREASE PRECIP COVERAGE ACROSS THE AREA...ESPECIALLY WESTERN SECTIONS AIDED BY LIFT FROM THIS SYSTEM. DEW POINTS INCREASE A BIT IN THE NAM OUT WEST...WITH 30S ACROSS THE AREA RANGING TO NEAR 40 ALONG THE CO/NM BORDER AND ACROSS THE FAR SOUTHEAST PLAINS. GFS SHOWS A STRONGER GRADIENT BETWEEN THE DRIER AIR TO THE NORTHWEST...AND MOISTER AIR TO THE SOUTHEAST WITH UPPER 20S AND 30S FOR THE WESTERN SECTIONS AND MID 40S ACROSS THE SOUTHEAST. MODEL SOUNDINGS FROM BOTH NAM/GFS SHOW NICE INVERTED V STRUCTURE...SUGGESTING GUSTY WINDS AND LIGHTNING WILL BE THE PRIMARY THREATS FOR THE I-25 CORRIDOR AND POINTS WESTWARD. THIS COULD LEAD TO A DRY LIGHTNING OUTBREAK ACROSS THE WEST...DEPENDING ON STRENGTH OF UPPER LIFT ASSOC WITH PV FEATURE. FOR NOW WILL HOLD ON TO THE 20 POPS FOR THE MOUNTAIN AREAS. LOW RHS SUGGEST SOME DRY LIGHTNING WILL BE POSSIBLE WITH LALS OF 6 FOR AREAS WHERE POPS APPROACH 20% AND HIGHER. MAY EVENTUALLY NEED A FIRE WEATHER WATCH FOR THE WESTERN PORTIONS OF THE FCST AREA...BUT GIVEN THE FACT THAT BETTER FORCING MAY END UP PASSING FARTHER TO THE NORTH...AND THAT LOW LVL MOISTURE MAY BE SNEAKING UP FROM THE SOUTH...WILL HOLD OFF ON ANY FIRE WEATHER HIGHLIGHTS FOR NOW. DAY SHIFT WILL GET A COUPLE MORE MODEL RUNS TO ASSESS BEFORE POSSIBLY HOISTING ANY HIGHLIGHTS. MEANWHILE...STILL ENOUGH CAPE (NEARING 1500 J/KG) AND DEEP LAYER SHEARS (AROUND 30-40KTS) ALONG THE SOUTHEAST CO/NM BORDER FOR POTENTIAL ISOLATED MARGINAL SEVERE STORM. HAIL TO NEAR 1 INCH IN DIAMETER AND WIND GUSTS TO 60 MPH WOULD BE PRIMARY THREATS. 00Z GFS DEVELOPS A CONVECTIVE CLUSTER ALONG NOSE OF LOW LVL JET SUN NIGHT ACROSS WRN KS AND NE NM. NAM ALSO PLACES FOCUS AREA FOR CONVECTION ACROSS NE NM THOUGH A BIT FARTHER SOUTH THAN NAM. WILL KEEP SOME POPS ACROSS THE SOUTHERN AND WESTERN PORTIONS OF THE FCST AREA TO ACCOUNT FOR POSSIBILITY OF NOCTURNAL CONVECTION WITH FORCING FROM PV LOBE STILL MOVING THROUGH. MONDAY...STILL MORE SHORTWAVE ENERGY MOVING THROUGH THE FLATTENED UPPER RIDGE FOR ANOTHER ROUND OF AFTERNOON/EVENING SHOWERS/TSTORMS. GFS KEEPS MORE LOW LVL MOISTURE ACROSS THE EAST THAN NAM12...AND AS A CONSEQUENCE SUGGESTS BETTER POTENTIAL FOR ISOLATED SEVERE THUNDERSTORMS VS NAM. THINK BEST THREAT FOR SVR STORMS WILL BE EAST OF THE SFC TROF AXIS ACROSS THE EASTERN BORDER COUNTIES WITH MORE HIGH BASED GUSTY WIND POTENTIAL TO THE WEST. BOTH 00Z GFS/NAM SUGGEST CONVECTIVE CLUSTERS WILL DEVELOP ACROSS EASTERN CO/WRN KS...AND TX/OK PANHANDLES MONDAY NIGHT. THUS WILL MAINTAIN SOME ISOLATED POPS ACROSS THE EAST OVERNIGHT. TUESDAY THROUGH FRIDAY...NOT MUCH CHANGE IN THE PATTERN WITH WEAK SHORTWAVES MOVING THROUGH UPPER RIDGE ANCHORED ACROSS THE SRN/CEN U.S. ROCKIES. LOW LVL MOISTURE WILL RESIDE SOMEWHERE ACROSS THE SE PLAINS EACH DAY WITH POTENTIAL FOR AFTERNOON/EVENING THUNDERSTORMS EACH DAY. GFS LOOKS A LITTLE WETTER ACROSS THE SE PLAINS THAN PREVIOUS RUNS...ESP FOR TUES...WITH SE LOW LVL FLOW KEEPING MID 40S TO LOWER 50 DEW POINTS ACROSS THE REGION. THUS...LITTLE CHANGE TO GRIDS...WITH LOW POPS IN THE WEST AND HIGHEST POPS ACROSS THE EAST. -KT && .AVIATION... SOME PATCHY MVFR STRATUS AT KPUB AND KCOS THROUGH 15Z OR SO THIS MORNING...AS WEAK UPSLOPE WINDS PUSH MOISTURE BACK TOWARD THE MOUNTAINS. LESS CONVECTION TODAY THAN YESTERDAY...BUT STILL ENOUGH OF A CHANCE OVER THE EASTERN MOUNTAINS TO KEEP A VCTS MENTION AT KPUB AND KCOS. EXPECTING A QUICK END TO TSRA THIS EVENING...AND WITH SURFACE WINDS BECOMING LIGHT WLY...DOUBT WELL HAVE ANY STRATUS THREAT TONIGHT. AT KALS...MOST CONVECTION WILL STAY OVER THE MOUNTAINS...WITH ONLY THE REMOTE POSSIBILITY OF A BRIEF OUTFLOW WIND EVENT IN THE AFTERNOON. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && 10/31
Hazardous weather outlook, Jun 21, 6:47 AM MDT, 6 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 647 AM MDT SAT JUN 21 2008 COZ058>089-093>099-221300- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 647 AM MDT SAT JUN 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE AGAIN OVER THE EASTERN MOUNTAINS THIS AFTERNOON...WITH STORMS SPREADING ACROSS THE INTERSTATE 25 CORRIDOR AND EASTERN PLAINS LATE IN THE AFTERNOON AND INTO THE EVENING. STORMS TODAY WILL BE WEAKER THAN THE PAST COUPLE DAYS...WITH HAIL UP TO A HALF INCH IN DIAMETER...WIND GUSTS TO 50 MPH AND OCCASIONAL CLOUD TO GROUND LIGHTNING THE MAIN THREATS. ONE OR TWO SEVERE STORMS...PRODUCING HAIL UP TO AN INCH IN DIAMETER..WILL BE POSSIBLE OVER THE FAR SOUTHEAST PLAINS...MAINLY NEAR THE NEW MEXICO BORDER. FARTHER WEST OVER THE MOUNTAINS AND VALLEYS...ONLY ISOLATED THUNDERSTORMS ARE FORECAST...WITH WIND GUSTS TO 50 MPH AND OCCASIONAL CLOUD TO GROUND LIGHTNING THE MAIN THREATS. LITTLE OR NO RAINFALL IS EXPECTED WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE EACH DAY ACROSS SOUTH CENTRAL AND SOUTHEAST COLORADO. ONE OR TWO STORMS COULD BECOME STRONG ACROSS THE SOUTHEAST PLAINS...PRODUCING HAIL UP TO 1/2 INCH IN DIAMETER...WIND GUSTS UP TO 50 MPH...LOCALLY HEAVY RAINFALL...AND LIGHTNING. ACROSS THE MOUNTAINS AND HIGH VALLEYS...THE MAIN THREAT WITH THUNDERSTORMS EACH DAY WILL BE GUSTY WINDS UP TO 50 MPH AND LIGHTNING...WITH LITTLE TO NO RAINFALL. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE LIKELY AFTER 2 PM MDT FOR THE EXTREME SOUTHEASTERN PLAINS...NEAR THE NEW MEXICO BORDER.
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 7:28 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 26 min |
| Jun 20, 9:34 PM MDT | Severe Thunderstorm Warning | PUB | El Paso, Teller | 34 min |
| Jun 20, 10:05 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 55 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.